Q:

12/26/2013
30y/male rt neck skin rash x2yrs. SX of malar flush/rare tachycardia. No gi sx. PET? ct neg. Serum tryptase level 68to 138, HI, Bone marrow flow neg. fish neg. MM showing mild MDS. No cytopenia. Can mds cause such a high trpptase level? RT neck rash x2 yrs .bx neg

A:

Thank you for your inquiry.

Unfortunately, based upon the description of your patient, no specific diagnosis comes to mind. In direct answer to your question, I am not personally aware of any medication that could explain the elevated levels, and could find, on a literature search, no medication which would cause elevations in the asymptomatic patient (one not experiencing an anaphylactic event). Thus, I think it is important to look at other possible causes of elevations of serum tryptase, and in your patient, I think a false-positive elevation should be considered. Such can occur in the presence of a rheumatoid factor or heterophile antibody.

In addition, as you are aware, there are conditions other than mastocytosis that can produce a chronically elevated serum tryptase. Hematologic disorders such as acute myeloleukemia, chronic myeloleukemia, myeloproliferative disorders, myelodysplastic syndrome, chronic myelomonocytic leukemia, chronic eosinophilic leukemia with the PDGFR FIP1-like 1 mutation, and other myeloid neoplasms can produce elevated levels of tryptase. However, your patient's description does not suggest any of these disorders, nor does the description suggest end-stage renal failure, or onchocerciasis under therapy (mentioned only for the sake of completeness).

Therefore, I am afraid that the cause of the elevated serum tryptase and also the diagnosis from my perspective remains a puzzle. I would, however, look into the possibility that rheumatoid factor or a heterophile antibody could be causing a false-positive elevation (see abstracts copied below).

You might also consider having your serum tryptase done in the laboratory of Dr. Larry Schwartz, and contacting Dr. Schwartz, sending a note about the patient and the unexplained elevation of tryptase if rheumatoid factor or a heterophile antibody does not explain the elevation.

Thank you again for your inquiry and we hope this response is helpful to you.

Raised tryptase without anaphylaxis or mastocytosis: heterophilic antibody interference in the serum tryptase assay.
Sargur R, Cowley D, Murng S, Wild G, Green K, Shrimpton A, Egner W.
Author information
Department of Immunology, Northern General Hospital, Sheffield, UK.
Abstract
Mast cell tryptase (MCT) is a key diagnostic test for mastocytosis and anaphylaxis. High serum tryptase levels are also one of the risk factors for adverse reaction in venom immunotherapy, yet occasional patients are seen with raised levels in the absence of either diagnosis. False positive results can be due to assay interference by heterophilic antibodies such as rheumatoid factor (RF) and human anti-mouse antibodies (HAMA). We therefore investigated heterophilic antibody interference by rheumatoid factor activity and HAMA as a cause of raised MCT results in the Phadia tryptase assay. Serum samples from 83 patients were assayed for MCT and rheumatoid factor before and after the use of heterophilic antibody blocking tubes (HBT). Samples with more than 17% reduction in MCT with detectable RF were then assayed for HAMA. Fourteen (17%) of the 83 samples with positive RF showed a >17% decrease in mast cell tryptase after HBT blocking. Post-HBT, eight of 14 (57%) reverted from elevated to normal range values with falls of up to 98%. RF levels were also decreased significantly (up to 75%). Only one of the 83 tested was apparently affected by HAMA in the absence of detectable IgM RF. In conclusion, any suspicious MCT result should be checked for heterophilic antibodies to evaluate possible interference. False positive MCT levels can be caused by rheumatoid factor. We suggest a strategy for identifying assay interference, and show that it is essential to incorporate this caveat into guidance for interpretation of MCT results.

Clin Biochem. 2008 Mar;41(4-5):331-4. Epub 2007 Nov 17.
Heterophilic antibody interference in a tryptase immunoassay.
van Toorenenbergen AW, Hooijkaas H, Heerenbrink GK, Dufour-van den Goorbergh DM.
Author information
Department of Clinical Chemistry, Erasmus University Medical Center, Rotterdam, The Netherlands.
Abstract
Objective: Investigation of the susceptibility of a tryptase immunoassay to interference by heterophilic antibodies.
Methods: The effect of preincubation with a blocking agent was investigated on the levels of tryptase, human anti-mouse antibodies and IgM rheumatoid factor in sera with elevated IgM rheumatoid factor levels.
Results: In 5 of 30 sera with IgM rheumatoid factor, tryptase levels were reduced at least twofold after pre-incubation with blocking reagent. A significant association was observed between the presence of IgM rheumatoid factor in the sera and the interference of tryptase immunoassay. There was no quantitative correlation found between the reduction in serum tryptase level by treatment with a blocking agent, and the amount of IgM rheumatoid factor was present. However, this reduction in serum tryptase was significantly correlated with the amount of human anti-mouse antibodies in the sera. After incubation with blocking agent, there was no change in IgM Rheumatoid factor level, but a significant decrease in human anti-mouse antibodies.
Conclusion: The Phadia tryptase assay method, in its present form, is sensitive to interference by heterophilic antibodies.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology